Alert archive / Minnesota / Beach Hazards Statements in 2016

Beach Hazards Statement 17, NWS Duluth, MN

September 24, 2016Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Sep 24, 2016, 5:37 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2016, 5:37 AM CDT (10:37 UTC)
Expired
Sep 24, 2016, 8:00 PM CDT
In force
14 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WHUS43 KDLH 241037
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
537 AM CDT SAT SEP 24 2016

MNZ037-WIZ001-250100-
/O.NEW.KDLH.BH.S.0017.160924T1037Z-160925T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
537 AM CDT SAT SEP 24 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

JJM
1 follow-up statement
984 
WHUS43 KDLH 250107 AAA
CFWDLH

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
807 PM CDT SAT SEP 24 2016

MNZ037-WIZ001-250215-
/O.EXP.KDLH.BH.S.0017.000000T0000Z-160925T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
807 PM CDT SAT SEP 24 2016

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE BEACH HAZARDS STATEMENT FOR RIP CURRENTS ALONG THE BEACHES OF
MINNESOTA AND WISCONSIN POINTS HAS EXPIRED AS OF 8 PM THIS
EVENING.

HOWEVER...HIGHER WAVE HEIGHTS AND THE RISK FOR RIP CURRENTS WILL
PERSIST WELL INTO THE OVERNIGHT HOURS.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 24, 3:33 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 24, 3:33 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
333 AM CDT SAT SEP 24 2016

.SHORT TERM...(Today through Sunday)
Issued at 314 AM CDT Sat Sep 24 2016

At 330 AM, skies were cloudy across the Northland. Rain showers
continued across the northern tier of counties...essentially north
of the Iron Range. Temperatures were generally in the 50's,
although there were a few locations around 60 degrees.

The focus for today will be cloud cover and resolving any chance
of precipitation. Strong warm air advection will continue to push
into the Northland as the day wears on. The main forcing for
precipitation will push into south central Canada this morning,
with a break in the precipitation for most areas for the remainder
of the day. The models are hinting at the development of some
drizzle or spotty rain showers, especially near Lake Superior
where moist easterly flow will persist throughout the day.

Later today, we should see the development of showers and
thunderstorms across the far western portions of the CWA. The best
chance of precipitation will move in tonight.

Tonight is shaping up to be a very wet night, as precipitable
water values approach 2 inches across the Northland tonight. We
could see some heavy rainfall across the region overnight, as an
area of widespread rain and embedded thunderstorms moves eastward
ahead of the cold front that will move in on Sunday. There may be
a bit of a break in the precipitation behind the cold front, but
showers will quickly move in as the day wears on. Winds will
become gusty from west to east on Sunday as well.

.LONG TERM...(Sunday night through Friday)
Issued at 314 AM CDT Sat Sep 24 2016

A cool, wet, and windy end to the weekend into the beginning of the
work week, but temperatures rebound to above normal and dry
conditions prevail mid to late week. Possibly flirting with the mid
30s Tuesday night (usual cold spots maybe near freezing) but that's
as cold as it gets through the beginning of October. It's been a
mild September - just two below-normal days at DLH so far - and this
trend of mild temperatures looks to continue for the foreseeable
future per CPC 6-10 and 8-14 outlooks.

On the synoptic scale a stacked low over southern Canada will dive
southeast towards the upper Great Lakes Sunday night into Monday
with an associated cold front stretching across much of North
America. By 00z Monday (Sunday 7pm CDT) the cold front will be
through much of the Northland, but as cooler air moves in aloft
chances for showers will linger across the region. The best chance
for rain Sunday night will be across north-central Minnesota and
especially along the international border due to an ample supply of
deep layer moisture associated with the stacked low combined with a
fairly strong LLJ (around 50 knots). This rain will continue through
Monday and possibly into Tuesday across the MN Arrowhead as the
stacked low lingers North of Superior through Tuesday. A broad mid-
level ridge builds in across the Plains Wednesday with a warmer and
drier air mass moving in through at least the end of the work week.

Sunday night through Tuesday...Cloudy, cool, and windy with rain
showers across the MN Arrowhead likely, a chance elsewhere Sunday
night into Monday. Highs in the 50s Monday, upper 50s to mid 60s
Tuesday. Lows in the upper 40s Sunday night. Winds strongest Monday
afternoon with northwest winds 15-20mph and gusts approaching 40mph.
Skies clear out from west to east Tuesday, through clouds may linger
across the tip of the Arrowhead depending on how slow the upper low
exits to the east.

Tuesday night through Friday...Clear skies and a warming trend.
Temperatures fall to the 30s Tuesday night across areas away from
Lake Superior, but rebound with highs in the mid to upper 60s
Wednesday, Thursday, and Friday - near 70 in a few spots! While far
from abnormal, these temperatures are about ten degrees above normal
for late September.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1225 AM CDT Sat Sep 24 2016

Conditions should slowly deteriorate overnight as warm frontal
boundary slowly moves north, and pushes a band of rain, and
potentially a few brief/weak TStorms across the TAF sites. Ceilings
should lower into MVFR category at all TAF sites with the precip for
at least a few hour period, and ceilings are expected to be slow to
rise after precip stops with low ceilings and the development of
some fog. A few sites, especially KDLH and KHIB could see IFR
conditions for several hours late tonight and Sat morning. Due to
strong east winds at the surface, KDLH could also approach LLWS
conditions between 03-14z, but it is marginal enough and shear
appears to be distributed over a sufficiently deep layer to preclude
inclusion in the official TAF at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  57  68  49 /  20  90  50  50
INL  70  60  65  48 /  30  80  70  70
BRD  73  59  64  48 /  40  90  20  40
HYR  68  59  69  49 /  20  90  70  50
ASX  71  57  72  52 /  20  70  70  50

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 AM CDT early this morning for
     LSZ141>145.

&&

SHORT TERM...DAP
LONG TERM...JJM
AVIATION...JJM
Hazardous weather outlook, Sep 24, 3:37 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
337 AM CDT SAT SEP 24 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251130-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
337 AM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHLAND LATE TODAY
THROUGH TONIGHT. THE CHANCE OF STORMS WILL MOVE INTO NORTH CENTRAL
MINNESOTA DURING THE LATE AFTERNOON...AND SPREAD EASTWARD ACROSS
THE REMAINDER OF THE NORTHLAND OVERNIGHT. A FEW OF THE STORMS MAY
BE STRONG...AND PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND ON SUNDAY. THE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LSZ121-140>148-251130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
337 AM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE TONIGHT ACROSS
WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS WESTERN LAKE
SUPERIOR SUNDAY.

STRONG WEST TO NORTHWEST WINDS SUNDAY NIGHT THROUGH TUESDAY WILL
LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT ACROSS MUCH OF WESTERN
LAKE SUPERIOR...WITH BUILDING WAVES POSSIBLE ALONG THE SOUTH SHORE.
THE STRONGEST WINDS WILL BE ON MONDAY WHEN GALES TO 40 KNOTS ARE
POSSIBLE.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

Nearby

Beach Hazards Statements in Minnesota, 2016Beach Hazards Statements in Wisconsin, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.